Thunderstorm Wind, Coleman
- When
- August 9, 4:46 PM CST
- Where
- Coleman County, 2.94 mi E of Shields
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.600, -99.380
A mesonet observation station measured a 67 mph wind gust.
An isolated severe thunderstorm produced a strong wind gust in Coleman County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An isolated severe thunderstorm produced a strong wind gust in Coleman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 9, 2:43 PM CST, 2 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 343 PM CDT Fri Aug 9 2024 ...New SHORT TERM... .SHORT TERM... (This evening through Saturday) Issued at 323 PM CDT Fri Aug 9 2024 The leftover boundary that was once a cold front appears to have stalled south of a San Angelo to Stephenville line. This weak boundary is expected to wash out tonight with winds becoming light southeast across our area. The upper level high extending from the northern Gulf of Mexico into Texas has weakened to some extent, and is allowing isolated to scattered showers and thunderstorms to develop. The area south of I-20 and across our Heartland counties still looks a little more favored for the development of showers and storms, where the cumulus field is a little more enhanced. With steep low-level lapse rates and downdraft CAPE values 1100-1300 J/kg, cannot rule out the possibility of gusty (possibly damaging) winds with a few of the storms. Rainfall could be briefly heavy, with precipitable water values 1.5 to 1.7 inches east of an Abilene to Mason line. Lightning is the other potential hazard. The convection will dissipate later this evening. For tonight, will be monitoring for the possibility of a complex of thunderstorms to move southeast out of the Texas Panhandle overnight. Carrying low rain chances across the Big Country late tonight and early Saturday morning, to account for the possibility of the aformentioned complex of showers/storms to survive long enough to reach that area. Overnight lows will be in the lower to mid 70s. The overall setup for Saturday looks similar to today. Isolated or widely scattered afternoon showers and thunderstorms will be possible with gusty winds, lightning and localized heavy rain the main potential concerns. Afternoon highs will be in the mid 90s to around 100 degrees and it will feel somewhat humid with afternoon dewpoints in the 60s. && LONG TERM... (Saturday night through next Friday) Issued at 129 PM CDT Fri Aug 9 2024 By Saturday night, rain showers and any lingering thunderstorms will have dissipated, making way for a warming trend and drier conditions that will persist through the remainder of the weekend and into the end of this coming week. As the upper-level ridge builds back across West Central Texas next week, we can expect some elevated fire weather concerns due to the drier conditions and temperatures soaring back into the upper 90s to 105 range. As of this forecast package, there are no clear chances for any precipitation across West Central Texas through next Friday. && .AVIATION... (18Z TAFS) Issued at 107 PM CDT Fri Aug 9 2024 Isolated to scattered showers and thunderstorms are anticipated this afternoon into the evening, with odds a little better at KABI and KBBD. Have included VCTS groups for those TAF sites. Where the storms occur, brief reductions in visibilities and ceilings are possible in the locally heavy rain accompanying the convection. Localized gust and erratic winds are also possible in and near the storms. Weak surface boundary should stall south of a San Angelo to Brownwood line this afternoon, and then should wash out tonight. Outside of convective activity, winds tonight into Saturday will be variable at less than 10 knots. && .PRELIMINARY POINT TEMPS/POPS... Abilene 74 97 77 101 / 20 20 10 0 San Angelo 74 99 75 101 / 20 20 10 0 Junction 73 97 73 98 / 20 30 0 0 Brownwood 73 97 74 100 / 20 20 0 0 Sweetwater 74 98 77 102 / 20 20 10 0 Ozona 73 96 73 95 / 10 20 10 0 Brady 74 96 74 98 / 20 30 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...19 LONG TERM....TP AVIATION...19
Hazardous Weather Outlook National Weather Service San Angelo TX 301 AM CDT Fri Aug 9 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-100815- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 301 AM CDT Fri Aug 9 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this afternoon and evening across portions of West Central Texas. Although widespread severe storms are not expected, a few of these storms may approach severe levels and producing damaging wind gusts across the area. In addition, the ongoing hot condition will also continue and any storms are expected to produce only spotty rainfall. Cloud to ground lightning near the storms may cause an increase in wildfires across the area, with gusty winds near the storms causing the wildfires to grow. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered storms will again be possible across the area on Saturday afternoon. Gusty winds with the storms will again be the main concern, along with lightning that may spark wildfires near the storms. Dry and hot conditions will return to the area for next week. With temperatures again soaring above the 100 degree mark, an increase in the threat of heat related illness and increasing fire weather concerns are likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Dyess AFB radar (KDYX), 105 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
A mesonet observation station measured a 67 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207426.